Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 25, 2013, 2:41 PM EDT for Rockcastle County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2013, 2:41 PM EDT (18:41 UTC)
- Expired
- Sep 25, 2013, 6:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 3:00 PM EDT | FLASH FLOOD | Ottowa, KY | HIGHWAY 1650 WAS COVERED BY UP TO 3 FEET OF WATER NEAR THE OTTAWA BAPTIST CHURCH. THE ROAD WAS COVERED FOR APPROXIMATELY 30 MINUTES. SEVERAL DRIVEWAYS WERE ALSO WASHED OUT IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1025 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620
WGUS53 KJKL 251841
FFWJKL
KYC203-252230-
/O.NEW.KJKL.FF.W.0045.130925T1841Z-130925T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT WED SEP 25 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 630 PM EDT
* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO 2 INCHES
OF RAIN HAS FALLEN ACROSS PORTIONS OF THE AREA BETWEEN 1:30 AND
2:40 PM. UP TO AN ADDITIONAL INCH OF RAINFALL IS EXPECTED ACROSS
THE AREA THROUGH 4 PM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUNT
VERNON...BRODHEAD...BROMO...BUMMER...BURR...COOKSBURG...DONARO...
DUDLEY STATION...FLAT ROCK...MARETBURG...MUELLERSVILLE...
ORLANDO...OTTOWA...PINE HILL...QUAIL...RENFRO VALLEY...ROBINET...
ROUNDSTONE...SINKS AND SPIRO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3746 8446 3749 8445 3749 8444 3743 8422
3733 8414 3726 8440 3729 8446 3732 8449
3737 8450
$$
GEOGERIAN2 follow-up statements
110
WGUS73 KJKL 251936
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT WED SEP 25 2013
KYC203-252230-
/O.CON.KJKL.FF.W.0045.000000T0000Z-130925T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKCASTLE KY-
336 PM EDT WED SEP 25 2013
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL ROCKCASTLE
COUNTY UNTIL 630 PM EDT...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO TO TWO AND
ONE HALF INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN PARTS OF THE
WARNED AREA.
HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...MOUNT VERNON...
BRODHEAD...BROMO...BUMMER...BURR...COOKSBURG...DONARO...DUDLEY
STATION...FLAT ROCK...GUM SULPHUR...HIATT...HORSE LICK...HUMMEL...
INDIAN LAKES PARK...JEP HILL...LAKE LINVILLE...LEVEL GREEN...
MARETBURG...MUELLERSVILLE...ORLANDO...OTTOWA...PINE HILL...QUAIL...
RENFRO VALLEY...SINKS...SPIRO...WABP...WELLHOPE...WILDIE AND
WILLAILLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3743 8447 3743 8422 3733 8414 3726 8440
3729 8446 3732 8449 3737 8450
$$
JACOBSON122
WGUS73 KJKL 252053
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT WED SEP 25 2013
KYC203-252108-
/O.CAN.KJKL.FF.W.0045.000000T0000Z-130925T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKCASTLE KY-
453 PM EDT WED SEP 25 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL ROCKCASTLE
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3743 8447 3743 8422 3733 8414 3726 8440
3729 8446 3732 8449 3737 8450
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:36 PM EDT, 5 minutes earlier.
Area forecast discussion, Sep 25, 2:36 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 236 PM EDT WED SEP 25 2013 .UPDATE... ISSUED AT 116 PM EDT WED SEP 25 2013 UPDATED FOR OBSERVED CONDITIONS TO BLEND INTO THE LATE AFTERNOON FORECAST. THERE WAS LITTLE CHANGE TO THE OVERALL FORECAST. UPDATE ISSUED AT 1052 AM EDT WED SEP 25 2013 SHOWERS WHICH AFFECTED MOST PLACES FROM KJKL SOUTH WERE LARGELY ON THE WAY OUT LATE THIS MORNING. 12Z NAM AND LATEST HRRR STILL GENERATE MORE CONVECTION DURING THE AFTERNOON...ESPECIALLY OVER THE SOUTHERN PART OF THE AREA. HAVE UPDATED POPS FOR THE REMAINDER OF THE DAY...WITH THE MAIN CHANGE BEING A DROP BACK TO NOTHING MORE THAN LIKELY POPS FOR MOST PLACES IN THE SOUTH. HAVE LEFT A SLIGHT CHANCE OF THUNDER IN FOR THE SOUTH...BUT EXPECTED INSTABILITY REALLY LOOKS MEAGER. UPDATE ISSUED AT 755 AM EDT WED SEP 25 2013 DID A QUICK GRID UPDATE TO FINE TUNE POPS THROUGH THE NEXT SEVERAL HOURS BASED ON THE LATEST RADAR TRENDS AND HRRR/RAP13. ALSO TWEAKED T/TD GRIDS PER THE LATEST OBS AND TRENDS. THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 400 AM EDT WED SEP 25 2013 07Z SFC ANALYSIS SHOWS A BROAD AREA OF WEAK LOW PRESSURE MOVING THROUGH THE TENNESSEE VALLEY AND PUSHING INTO SOUTHEAST KENTUCKY. THIS IS BRINGING A BATCH OF NUMEROUS TO SCATTERED SHOWERS TO THE CUMBERLAND VALLEY EARLY THIS MORNING. A FEW LIGHTNING STRIKES ASSOCIATED WITH THIS AREA EARLIER IN THE NIGHT HAVE ENDED FOR NOW. LOW AND MID LEVEL CLOUDS CURRENTLY COVER EAST KENTUCKY AND THESE ARE HELPING TO KEEP ANY FOG AT BAY. THESE CLOUDS ARE ALSO SUPPORTING MILDER TEMPS OVERNIGHT WITH READINGS VARYING FROM THE UPPER 50S IN THE NORTHEAST TO MID AND UPPER 60S IN THE SOUTHWEST. MEANWHILE... WINDS ARE LIGHT THROUGH THE CWA AND DEW POINTS VARY FROM THE UPPER 50S IN THE NORTH TO THE MID 6OS IN THE SOUTH. THE MODELS HAVE SETTLED ON A SOLUTION ALOFT FOR THE SHORT TERM THAT CONSISTS OF A BROAD TROUGH CROSSING INTO THE OHIO VALLEY EARLY THIS MORNING AND ROLLING EAST ACROSS THE SPINE OF THE CENTRAL APPALACHIANS BY THURSDAY MORNING. RIDGING EVENTUALLY FOLLOWS THIS FOR THURSDAY EVENING...BUT NOT BEFORE CYCLONIC MID LEVEL FLOW DEPARTS LATE THURSDAY AFTERNOON. WHILE THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THIS EVOLUTION...THERE REMAINS SOME SUBSTANTIAL QPF DIFFERENCES THROUGH THE CWA TODAY AND CONSISTENCY WITH THIS AND OTHER SENSIBLE PARAMETERS HAVE BEEN BELOW AVERAGE WITH THIS SYSTEM. ACCORDINGLY... HAVE FOLLOWED THE LATEST HRRR...NAM12...AND ECMWF MOST CLOSELY FOR WX SPECIFICS THROUGH THE SHORT TERM. SENSIBLE WEATHER WILL FEATURE SHOWERS AND EVENTUALLY EMBEDDED THUNDERSTORMS MOVING INTO EAST KENTUCKY FROM WEST TO EAST...MAINLY TARGETING THE SOUTHERN HALF OF THE CWA. THAT SAID...THE LATEST HRRR AND RAP13 DEPICT THE HIGHER POPS AND BETTER QPF A BIT FARTHER NORTH TODAY THAN THE NAM12 AND ECMWF SUGGEST. FOR THAT REASON HAVE LIFTED THE HIGHER POPS AND SOME QPF A BIT NORTH OF MODEL CONSENSUS. POCKETS OF HEAVIER RAIN FROM LONGER DURATION SHOWERS...AND A POTENTIAL FOR TRAINING...WILL LIKELY LEAVE BEHIND UP TO AN INCH OF RAIN IN SOME PLACES THROUGHOUT THE CUMBERLAND VALLEY. WILL ADD THIS MENTION TO THE HWO. THE SYSTEM PULLS AWAY TONIGHT AND ENDS ALL BUT AN ISOLATED SHOWER PCPN THREAT FOR THE AREA DURING THE EVENING. LOW CLOUDS WILL BREAK UP DURING THE MORNING ON THURSDAY WITH GOOD AMOUNTS OF SUNSHINE RETURNING BY AFTERNOON. IN THE FAR EAST...CLOUDS WILL LINGER LONGER ALONG WITH A SMALL THREAT FOR A SHOWER IN THE MORNING. USED THE CONSSHORT AND ITS BC VERSION TO INITIATE THE TD AND WIND GRIDS THROUGH 00Z THURSDAY...THEN THE BC/CONSALL THEREAFTER. FOR TEMPERATURES...USED THE CONSSHORT THROUGH MID MORNING BLENDED WITH A DIURNAL CURVE BASED ON THE NAM12 AFTER SLIGHTLY MODIFYING THE CONSALL MAX AND MIN TEMPS. AS FOR POPS...ENDED UP A TAD CLOSER TO THE HIGHER MET NUMBERS THROUGH TONIGHT AND THEN WENT MAINLY DRY ON THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 234 AM EDT WED SEP 25 2013 AS A WEAK AREA OF LOW PRESSURE CROSS SOUTHEAST KENTUCKY...SHOWERS WILL CONTINUE TO OVERSPREAD THE CUMBERLAND VALLEY THIS MORNING WITH ISOLATED THUNDERSTORMS POSSIBLE. THIS SYSTEM WILL DRAG THROUGH THE LOWER HALF OF EAST KENTUCKY TODAY AND BRING A BETTER CHANCE OF THUNDER TO THE TAF SITES FROM LATE MORNING INTO THE AFTERNOON. THE HEAVIER SHOWERS ASSOCIATED WITH THIS PASSAGE SHOULD BE ENOUGH TO LOWER CIGS AND VIS DOWN TO MVFR...AND PROBABLY BRIEFLY IFR...THROUGH THE AFTERNOON. THE SHOWERS WILL LIKELY END FROM NORTHWEST TO SOUTHEAST LATER THIS EVENING AS VFR CIGS AND VIS RETURN. WINDS WILL REMAIN LIGHT AND VARIABLE THROUGH THE TAF PERIOD...EXCEPT IN THE IMMEDIATE VICINITY OF ANY STRAY STORM.A STRONG RIDGE OF HIGH PRESSURE WILL BUILD OVER THE AREA FROM THURSDAY NIGHT THROUGH SATURDAY PROVIDING A DRY AND PLEASANT STRETCH OF WEATHER. THE NEXT CHANCE OF RAIN WILL HOLD OFF UNTIL LATE SUNDAY AND SUNDAY NIGHT AS A FAST MOVING SHORTWAVE PUSHES A COLD FRONT ACROSS KENTUCKY. MODELS STILL DIFFER ON TIMING AND STRENGTH OF THIS SYSTEM...BUT OVERALL...THIS FEATURE HAS LOOKED WEAKER AND WEAKER OVER THE PAST FEW DAYS WITH THE FORCING ALMOST NON-EXISTENT. THUS...ONLY GOING TO CARRY SLIGHT CHANCE POPS WITH THIS BOUNDARY AS IT PUSHES ACROSS THE AREA LATE IN THE WEEKEND. THE ECMWF HOLDS THE FRONT UP NEAR THE AREA ON MONDAY...PERHAPS ALLOWING FOR A FEW SHOWERS INTO MONDAY AFTERNOON. HOWEVER...THE TENDENCY IS TO DRY THINGS OUT FROM MONDAY NIGHT INTO THE MIDDLE OF NEXT WEEK. A GOOD CHANCE MOST OF THE EXTENDED WILL REMAIN DRY FOR MOST OF THE AREA. TEMPERATURES WILL TREND SLIGHTLY ABOVE NORMAL FOR THE END OF THE WEEK INTO SATURDAY...BEFORE A SLIGHT DIP FOR SUNDAY AND MONDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 236 PM EDT WED SEP 25 2013 CONDITIONS WERE MAINLY VFR AT THE START OF THE PERIOD...WITH ISOLATED IFR. THERE WERE SCATTERED SHOWERS AND VERY ISOLATED THUNDERSTORMS OVER ALL BUT THE FAR NORTHERN PART OF THE AREA. THE SHOWERS AND THUNDERSTORMS WILL PEAK IN COVERAGE LATE THIS AFTERNOON...AND THEN BE ON THE DECLINE WITH MOST OF THEM DYING OUT BY 02Z. CLOUDS WILL THIN OUT THIS EVENING...WHICH WILL ALLOW FOG TO DEVELOP. MOST PLACES SHOULD DROP TO IFR BETWEEN 04Z AND 10Z...WITH GRADUAL IMPROVEMENT TO VFR BEGINNING AFTER SUNRISE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAL SHORT TERM...GREIF LONG TERM...KAS AVIATION...HAL
Hazardous weather outlook, Sep 25, 4:10 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 AM EDT WED SEP 25 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261115- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 410 AM EDT WED SEP 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY AND INTO THE EVENING ACROSS EAST KENTUCKY. LOCATIONS GENERALLY SOUTH OF THE HAL ROGERS PARKWAY MAY SEE BRIEF PERIODS OF HEAVY RAIN FROM LATE THIS MORNING THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 2:32 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.